Arkansas, 2009

Flash Flooding and Damaging Winds in Arkansas, September 21 to 22, 2009

September 21 to 22, 2009 · NWS LZK · 11 events in 8 counties and zones

Storms were building southward into Texas during the nighttime hours of the 21st and early on the 22nd. Precipitation surged into Arkansas during this time frame.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$262,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Storms were building southward into Texas during the nighttime hours of the 21st and early on the 22nd. Precipitation surged into Arkansas during this time frame. Heavy rain and isolated severe weather occurred with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 21, 6:25 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 21, 6:25 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
725 PM CDT MON SEP 21 2009

.UPDATE...
WENT AHEAD AND ISSUED A QUICK UPDATE TO FRESHEN UP GRIDS. BUMPED
UP POPS ACROSS THE NORTHWEST HALF OF THE STATE...AS A LINE OF
SHOWERS AND THUNDERSTORMS ALREADY PROTRUDING THROUGH THE NORTHWEST
CORNER. ALSO TRENDED THE QPF GRIDS TO MATCH LATEST RADAR TRENDS.
INITIALIZED...WITH UPDATED PRODUCTS OUT.

&&

.PREV DISCUSSION... /ISSUED 657 PM CDT MON SEP 21 2009/

AVIATION...
LINE OF TSTMS MOVING INTO NW AR LOOKS TO BE THE MAIN SHOW...THOUGH
WE MAY CONTINUE TO SEE ISOLATED CELLS DEVELOP AHEAD OF THE LINE.
IN GENERAL...TIMED TSTMS IN TAFS TO GO ALONG WITH THE NAM. DID
SPEED THINGS UP A LITTLE OVER MODEL INDICATION FOR KHRO AND KBPK
DUE TO PRESENT RADAR INDICATIONS. LOOKS LIKE TSTMS WILL WEAKEN BY
THE TIME THEY REACH THE CENTRAL PART OF THE STATE. WAS MORE
PESSIMISTIC THAN GUIDANCE ON THE CEILINGS LATER TONIGHT DUE TO THE
LARGE AREA OF RAIN MOVING IN. ON TUE..EXPECT SCT SHWRS AND TSTMS.
NOT BIG ENOUGH CHANCE FOR MENTION OF TEMPO AT KPBF AND KLLQ. NO
AMDS INDICATED FOR KLLQ DUE TO CLOUD HEIGHT INDICATOR BEING OUT
OF SERVICE.

PREV DISCUSSION... /ISSUED 253 PM CDT MON SEP 21 2009/

SHORT TERM...TONIGHT THROUGH THURSDAY
CONVECTION CONTINUES TO STEADILY INCREASE IN COVERAGE AND OVERALL
INTENSITY...PER DATA FROM KLZK...KSRX...AND KSGF RADARS.  19Z
INSTABILITY ANALYSIS INDICATES SURFACE BASED CAPE VALUES HAVE
REACHED OVER 3000 J/KG ALONG THE ARKANSAS...OKLAHOMA BORDER. BETTER
OVERALL FORCING FOR CONVECTION SHOULD REMAIN TO THE NORTH AND WEST
OF THE CWA THROUGH LATE EVENING...NEAR A SLOW MOVING SURFACE
BOUNDARY...AND CLOSER TO MID LEVEL ENERGY DEVELOPING THROUGH THE
SOUTHERN HIGH PLAINS. HOWEVER...THUNDERSTORMS COULD STILL PRODUCE
EXCESSIVE RAINFALL ACROSS WESTERN SECTIONS OVERNIGHT. ALSO...A
LIMITED DAMAGING WIND THREAT EXISTS THROUGH MID EVENING...MAINLY
ACROSS WESTERN SECTIONS.

THE FRONTAL BOUNDARY WILL CONTINUE TO AFFECT THIS FORECAST AREA
THROUGH THE REMAINDER OF THE FORECAST PERIOD...AS IT MOVES SLOWLY
EASTWARD.  UPPER LEVEL ENERGY IS FORECAST TO CLOSE OVER THE
CENTRAL ROCKIES...PROMOTING A FAVORABLE UPPER LEVEL PATTERN TO
SUPPORT CONVECTION ACROSS MUCH OF THE MID SOUTH. ADDITIONAL
EXCESSIVE RAINFALL IS A CONCERN...ESPECIALLY ACROSS EASTERN
SECTIONS.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY
THE MODELS ARE IN GOOD AGREEMENT TO START THE LONG TERM...PLACING AN
UPPER LEVEL LOW PRESSURE SYSTEM ACROSS THE ROCKIES. SOUTHWEST FLOW
WILL BE IN PLACE OVER THE NATURAL STATE...WITH MOISTURE INTERACTING
WITH A STALLED OUT FRONTAL BOUNDARY. THIS WILL ALLOW SCATTERED
SHOWERS AND THUNDERSTORMS TO CONTINUE FOR THE END OF THE WORK WEEK.
THE UPPER LEVEL LOW IS EXPECTED TO LIFT NORTHEAST BY THE
WEEKEND...PUSHING THE FRONTAL BOUNDARY OUT OF THE STATE. THIS WILL
ALLOW DRY WEATHER TO BUILD INTO THE REGION FOR THE WEEKEND.
TEMPERATURES ARE EXPECTED TO BE SEVERAL DEGREES ABOVE NORMAL THROUGH
THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     65  82  64  83 /  50  40  30  40
CAMDEN AR         68  84  66  84 /  40  50  40  50
HARRISON AR       63  76  59  77 /  60  50  30  30
HOT SPRINGS AR    67  81  63  82 /  50  60  40  40
LITTLE ROCK   AR  67  83  65  84 /  50  50  30  40
MONTICELLO AR     69  86  67  85 /  40  40  40  50
MOUNT IDA AR      66  79  61  80 /  60  60  40  30
MOUNTAIN HOME AR  63  78  61  79 /  60  50  30  30
NEWPORT AR        66  84  66  84 /  40  40  30  40
PINE BLUFF AR     69  85  67  85 /  40  40  40  50
RUSSELLVILLE AR   65  79  62  79 /  60  60  30  30
SEARCY AR         67  83  65  84 /  50  40  30  40
STUTTGART AR      68  84  67  85 /  40  40  30  50
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

61
Hazardous weather outlook, Sep 21, 8:00 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
900 PM CDT MON SEP 21 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
900 PM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS...WHICH WERE IN NORTHWEST ARKANSAS EARLY
MONDAY EVENING...WILL PROGRESS SLOWLY TOWARD THE SOUTHEAST
OVERNIGHT.

A FLASH FLOOD WATCH WILL BE IN EFFECT THROUGHOUT THE NIGHT FOR PARTS
OF NORTHERN AND WESTERN ARKANSAS. THUNDERSTORMS WILL LIKELY MOVE
OVER THE SAME AREAS MORE THAN ONCE...DROPPING HEAVY RAIN. RAINFALL
AMOUNTS OF 1 TO 2 INCHES SHOULD BE COMMON IN THE WATCH AREA...BUT
SOME SPOTS WILL LIKELY PICK UP 3 OR 4 INCHES OF RAIN. SUCH TOTALS
WILL LIKELY BE SUFFICIENT TO CAUSE FLASH FLOODING...ESPECIALLY WHERE
THE HEAVY RAIN OCCURS IN A SHORT AMOUNT OF TIME.

ISOLATED SEVERE STORMS WILL BE POSSIBLE OVERNIGHT...MAINLY ACROSS
THE NORTHWESTERN HALF OF ARKANSAS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BE ONGOING TUESDAY MORNING ACROSS
MUCH OF ARKANSAS. HEAVY RAINFALL AGAIN WILL BE THE MAIN CONCERN. A
COLD FRONT WILL BE WORKING SLOWLY EASTWARD AND IS FORECAST TO BE
OVER CENTRAL ARKANSAS LATE IN THE DAY TUESDAY.

THE FRONT WILL EVENTUALLY STALL OUT SOMEWHERE ACROSS EASTERN
ARKANSAS BY WEDNESDAY AS A LARGE STORM SYSTEM MEANDERS OVER THE
PLAINS STATES. THE FRONT WILL PROVIDE A FOCUS FOR CONTINUED
CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK...
ESPECIALLY OVER THE EASTERN HALF OF THE STATE. HEAVY RAINFALL WILL
REMAIN THE PRIMARY CONCERN...ALONG WITH THE POSSIBILITY OF LOCALIZED
FLOODING.

THE STORM SYSTEM IS EXPECTED TO LIFT NORTHEASTWARD OUT OF THE PLAINS
STATES BY THE WEEKEND. THIS WILL PUSH THE FRONT EAST OF ARKANSAS...
ALLOWING FOR DECREASING RAIN CHANCES. THIS SITUATION WILL CONTINUE
TO BE MONITORED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

28

In the hours before

Special weather statement, Sep 21, 3:01 PM CST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
401 PM CDT MON SEP 21 2009

ARZ012-021-022-212130-
JOHNSON-NEWTON-POPE-
401 PM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ALERT FOR JOHNSON...NEWTON AND POPE COUNTIES
UNTIL 430 PM CDT...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OZONE RECREATION AREA...MOVING NORTHEAST AT
30 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

61
Special weather statement, Sep 21, 6:47 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
747 PM CDT MON SEP 21 2009

ARZ003-220115-
BOONE-
747 PM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ALERT FOR BOONE COUNTY UNTIL 815 PM CDT...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF GREEN FOREST...MOVING NORTHEAST
AT 35 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE OMAHA...CREST...BURLINGTON AND
CRICKET.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK

56
Special weather statement, Sep 21, 7:02 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
802 PM CDT MON SEP 21 2009

ARZ003-004-220120-
BOONE-MARION-
802 PM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ALERT FOR BOONE AND MARION COUNTIES UNTIL 820
PM CDT...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF LEAD HILL...MOVING NORTHEAST AT
35 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL IMPACT MONARCH...PEEL AND HIGHWAY 125 PARK.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK

56
Special weather statement, Sep 21, 7:31 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
831 PM CDT MON SEP 21 2009

ARZ003-004-012-220200-
BOONE-MARION-NEWTON-
831 PM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ALERT FOR BOONE...MARION AND NEWTON COUNTIES
UNTIL 900 PM CDT...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF HARRISON...MOVING NORTHEAST
AT 25 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. LOCALLY HEAVY RAIN IS ALSO EXPECTED.

AREAS THAT WILL BE AFFECTED INCLUDE VALLEY SPRINGS...BERGMAN....
HARRISON...BELLEFONTE...ZINC AND HARMON.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK

56
Special weather statement, Sep 21, 8:10 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
910 PM CDT MON SEP 21 2009

ARZ003-012-013-220240-
BOONE-NEWTON-SEARCY-
910 PM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ALERT FOR BOONE...NEWTON AND SEARCY COUNTIES
UNTIL 940 PM CDT...

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LOST VALLEY STATE PARK...
MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE JASPER....VALLEY
SPRINGS...FLATWOOD...PRUITT AND MURRAY.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

56

The radar

The Western Arkansas radar (KSRX), 132 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Flash Flood, Newton

When
September 21, 9:00 PM CST to 11:00 PM CST
Where
Newton County, 1.58 mi E of Mt Sherman to 2.31 mi NNW of Diamond Cave
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.030, -93.222

Minor flooding occurred on county roads.

Flash Flood, Searcy

When
September 21, 9:34 PM CST to September 22, 1:00 AM CST
Where
Searcy County, 0.61 mi NNE of Baker Hollow to 1.4 mi SW of Marshall
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.938, -92.696

Minor flooding occurred across low lying areas.

Thunderstorm Wind, Johnson

When
September 21, 9:36 PM CST
Where
Johnson County, Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.470, -93.470

Several trees were down in Clarksville. Trees were down on Poplar Street and U.S. Highway 64 west of Clarksville.

Thunderstorm Wind, Yell

When
September 21, 9:55 PM CST
Where
Yell County, Dardanelle
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.220, -93.150

Trees were down in the city limits. Power outages occurred across the county.

Thunderstorm Wind, Pope

When
September 21, 9:58 PM CST
Where
Pope County, (Rue)russellville Municipal Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.270, -93.100

A gust was measured at 60 mph.

Flash Flood, Newton

When
September 21, 10:00 PM CST to September 22, 1:00 AM CST
Where
Newton County, 0.61 mi NNW of Yardelle to 0.77 mi SW of Yardelle
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.078, -93.004

Arkansas Highway 123 was flooded and impassable.

Thunderstorm Wind, Pope

When
September 21, 10:00 PM CST
Where
Pope County, Pottsville
Measured
60 kt (69 mph) estimated gust
Property damage
$125,000
Reported by
Newspaper
Coordinates
35.250, -93.050

Thunderstorm winds destroyed two poultry houses.

Thunderstorm Wind, Conway

When
September 21, 10:20 PM CST
Where
Conway County, Ada
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.100, -92.880

Trees and power lines were down in the Ada Valley area.

Thunderstorm Wind, Conway

When
September 21, 10:25 PM CST
Where
Conway County, 1.64 mi NE of Morrilton
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
35.168, -92.731

A tree was down on a house in town.

Thunderstorm Wind, Garland

When
September 21, 10:32 PM CST
Where
Garland County, Diamondhead
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.430, -92.950

High winds were reported by a trained spotter in Diamondhead.

Thunderstorm Wind, Faulkner

When
September 21, 10:50 PM CST
Where
Faulkner County, Conway
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.080, -92.450

A few trees were down in and around the city.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192773, 192771, 192774, 192775, 192776, 192772, 196237, 192779, 192778, 192777, 192780.